Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 8:47 AM CST for Pike County, Alabama. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 8:47 AM CST (14:47 UTC)
- Expired
- Jan 21, 2017, 9:30 AM CST
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pike County, AL
The radar
The Ft Rucker radar (KEOX), 63 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 8:55 AM CST | TORNADO | 5 N Goshen, AL | AN EF1 TOUCHED DOWN IN WESTERN PIKE COUNTY AND TRAVELED EASTWARD. THE DAMAGE WENT ACROSS PIKE COUNTY AND MAY HAVE BEEN ONE THAN ONE TORNADO. FURTHER ASSESSMENT IS NEEDED. |
| Jan 21, 9:10 AM CST | TSTM WND DMG | Troy University, AL | TREES DOWN ACROSS GEORGE WALLACE DRIVE IN TROY. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. |
| Jan 21, 9:20 AM CST | TORNADO | 2 Sse Banks, AL | A WEAK TORNADO DAMAGE PATH WAS FOUND BY EMERGENCY MANAGEMENT STARTING JUST WEST OF THE BANKS FEED MILL ON ALABAMA HWY 93 AND GOING EAST TO COUNTY ROAD 4405. DEBRIS SIGNATURE WAS ALSO NOTED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:56 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
539
WUUS54 KBMX 211447
SVRBMX
ALC109-211530-
/O.NEW.KBMX.SV.W.0007.170121T1447Z-170121T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
847 AM CST SAT JAN 21 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Pike County in southeastern Alabama...
* Until 930 AM CST
* At 847 AM CST, severe thunderstorms were located along a line
extending from near Grady to near Brantley, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Troy, Brundidge, Goshen, Banks, Ansley, Troy Municipal Airport,
Troy University, Linwood, Antioch, Brundidge Municipal Airport,
Mossy Grove, Josie, Tennille, China Grove, Henderson, Tarentum,
Monticello, Sandfield, Orion and Hamilton Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for south central
and southeastern Alabama.
LAT...LON 3162 8618 3166 8615 3179 8615 3179 8620
3189 8617 3197 8619 3197 8600 3205 8600
3204 8597 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3186 8568
3177 8567 3174 8570 3163 8573 3162 8575
TIME...MOT...LOC 1447Z 257DEG 51KT 3197 8623 3156 8633
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
588
WWUS54 KBMX 211511
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
911 AM CST SAT JAN 21 2017
ALC109-211530-
/O.CON.KBMX.SV.W.0007.000000T0000Z-170121T1530Z/
Pike AL-
911 AM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR PIKE COUNTY...
At 911 AM CST, severe thunderstorms were located along a line
extending from near Beans Crossroads to 9 miles southwest of Antioch,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Brundidge, Banks, Troy Municipal Airport, Troy University,
Linwood, Antioch, Brundidge Municipal Airport, Mossy Grove, Josie,
Tennille, China Grove, Henderson, Tarentum, Monticello, Sandfield,
Orion and Hamilton Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for south central
and southeastern Alabama.
LAT...LON 3162 8609 3197 8601 3197 8600 3200 8600
3205 8599 3204 8597 3206 8595 3205 8589
3197 8588 3197 8579 3188 8579 3188 8566
3186 8568 3177 8567 3174 8570 3163 8573
3162 8575
TIME...MOT...LOC 1511Z 257DEG 51KT 3204 8586 3163 8596
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM226
WWUS54 KBMX 211519 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
919 AM CST SAT JAN 21 2017
ALC109-211530-
/O.CON.KBMX.SV.W.0007.000000T0000Z-170121T1530Z/
Pike AL-
919 AM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR EASTERN PIKE COUNTY...
At 919 AM CST, severe thunderstorms were located along a line
extending from near Beans Crossroads to 6 miles southwest of
Brundidge, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Brundidge, Banks, Linwood, Antioch, Brundidge Municipal
Airport, Josie, Sandfield, Tennille, Tarentum, Monticello and
Hamilton Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for southeastern
Alabama.
LAT...LON 3162 8598 3203 8589 3197 8588 3197 8579
3188 8579 3188 8566 3186 8568 3177 8567
3174 8570 3163 8573 3162 8575
TIME...MOT...LOC 1519Z 258DEG 47KT 3204 8578 3163 8588
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 5:45 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Jan 21, 5:45 AM CST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 545 AM CST Sat Jan 21 2017 .UPDATE... For 12Z Aviation. && .DISCUSSION... Low-level moisture advection is rapidly occurring across the forecast area with dew points in the low 60s in many locations and many mid 60s across southern Alabama and Mississippi. Widespread convection across Mississippi and Louisiana continues with a mix of supercells and line segments. Many rotating cells have already been observed as well as hail cores. The main part of the activity will will move into the forecast area around 10-11Z. Will have to watch some additional activity lifting northward across southwest AL which may arrive a bit before then. We will be launching a special sounding at 9Z to sample the environment, though some modifications to the surface temperatures/dew point will have to be made to best analyze the severe potential matching the conditions further southwest. The JAN 6Z sounding indicated very impressive mid-level lapse rates of 7.8 C/km while the 6Z LIX sounding is most representative of the environment. Not much change in forecast thinking with tornadoes, large hail, and damaging winds expected with this activity this morning. The primary/elevated threat will be south of I-20. Will have to keep an eye on instability trends after sunrise for areas south of I-85 as a strong tornado may be possible there around mid-morning. This round will push east of the forecast area by noon, and the afternoon will be dry as some lower dew points briefly mix down. Round 2 is still on track mainly after 11 PM tonight through 6 AM Sunday morning as another strong upper-level jet streak rounds the base of the trough. Guidance now indicates another shortwave ejecting out of the Southern Plains low this evening, with additional thunderstorms developing across Arkansas/Louisiana and moving northeastward across Mississippi and into our northwest counties after 11 PM. Guidance now indicates a meso-low developing over Arkansas ahead of the main surface low over Oklahoma, and a pre- frontal trough features extending southeastward serving as a focus for convection and also causing slight backing of the surface winds. While the strongest low-level jet is still expected to be across our southeast counties, guidance has come in stronger with the LLJ areawide and especially with the meso-low feature. Therefore some changes have been made to the impact graphics and forecast. First, with stronger low-level shear there will be the potential for isolated tornadoes areawide, with the highest chance still being in the elevated threat area in the far southeast. Also, CAMs are in good agreement on a line of convection moving across our northwest counties in a cold core type setup. This convection will be capable of producing large hail of golf ball size or higher, damaging winds, and the potential for tornadoes. With guidance indicating two favored areas for convection tonight, one across the northwest and one across the southeast, two elevated threat areas will be included in the impact graphics. A relative minimum in convective coverage is expected in between, but even in these areas a limited threat of hail, damaging winds, and at least a brief tornado will be possible given the low-level shear and instability present for any isolated convection that develops. 32/Davis && .AVIATION... 12Z TAF Discussion. Main problems with the aviation forecast today will be timing out the storms during the morning hours. Expect strong to severe storms through the morning, especially for MGM and TOI terminals. Frequent lightning and gusty winds can be expected locally with storms. Reduced VIS during heavy rain will also be an issue. This morning's FG has slowly been mixed out thanks to the rainfall. For now, expect MVFR conditions overall, with IFR possible in and around heavier storms. Wouldn't be surprised to see locally lower VIS if a strong storm moves over any of the terminals, but confidence in that is too low to mention in TAF. By the afternoon, most guidance has conditions improving with the stronger storms moving out of Central AL. 25/Owen && .FIRE WEATHER... Strong to severe storms can be expected Saturday and Sunday, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 55 63 45 53 / 80 70 80 70 20 Anniston 71 57 65 46 53 / 90 70 80 70 20 Birmingham 69 57 64 46 54 / 80 70 80 60 20 Tuscaloosa 71 56 65 46 56 / 80 70 80 50 20 Calera 70 57 64 46 55 / 80 70 80 60 20 Auburn 70 60 67 48 56 / 100 70 80 50 20 Montgomery 74 59 68 47 58 / 100 70 80 50 20 Troy 73 58 69 47 59 / 100 70 70 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 21, 4:13 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 AM CST SAT JAN 21 2017 ALZ011>015-017>050-221315- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 413 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE FIRST ROUND OF SEVERE STORMS WILL BE MAINLY CONFINED TO AREAS SOUTH OF I-20, AND LASTING THROUGH NOON. THE SECOND ROUND OF STORMS WILL MOVE ACROSS THE AREA BETWEEN MIDNIGHT AND 6 AM SUNDAY. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jan 21, 3:52 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 AM CST SAT JAN 21 2017
ALZ040-042-211030-
Dallas AL-Lowndes AL-
352 AM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND DALLAS COUNTIES UNTIL
430 AM CST...
At 352 AM CST, Doppler radar was tracking a strong thunderstorm near
Belknap, or 16 miles west of Mosses, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Selma, Valley Grande, Mosses, Hayneville, Selmont-West Selmont, White
Hall, Gordonville, Orrville, Lowndesboro, Benton, Bogue Chitto,
Memorial Stadium, Burnsville, Marion Junction, Paul M Grist State
Park, Dallas County Horse Arena, Dallas Lake, Old Cahaba Park,
Dannelly Reservoir and Gardner Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8686 3205 8718 3214 8725 3221 8737
3248 8731 3249 8711 3260 8704 3273 8702
3266 8702 3266 8692 3231 8682 3231 8681
3239 8678 3240 8673 3236 8671 3241 8662
3236 8660 3234 8651 3196 8662 3196 8686
TIME...MOT...LOC 0952Z 212DEG 27KT 3212 8695
32/DavisLocal storm report, Jan 21, 6:21 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND DMG PUTNAM 32.02N 88.03W
01/21/2017 MARENGO AL PUBLIC
TREES REPORTED DOWN NEAR PUTNAM BAPTIST
CHURCH. POSSIBLE TORNADO.
&&
NWS BIRMINGHAM AL
IRIS SYSTEMLocal storm report, Jan 21, 6:28 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 AM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM TSTM WND DMG 2 NNE DIXONS MILL 32.08N 87.78W
01/21/2017 MARENGO AL PUBLIC
DAMAGE REPORTED TO A HOME JUST SOUTH OF
OCTAGON IN MARENGO COUNTY. TREES DOWN.
BRICKS FROM EXTERIOR IN SHOWER. VIA SOCIAL
MEDIA.
&&
GGOGGINSLocal storm report, Jan 21, 6:29 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 AM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM TSTM WND DMG 2 NNE DIXONS MILL 32.08N 87.78W
01/21/2017 MARENGO AL PUBLIC
DAMAGE REPORTED TO A HOME JUST SOUTH OF
OCTAGON IN MARENGO COUNTY. TREES DOWN.
BRICKS FROM EXTERIOR IN SHOWER. POSSIBLE
TORNADO. VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Jan 21, 6:48 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 AM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM TSTM WND DMG 1 ESE MILLER 32.15N 87.77W
01/21/2017 MARENGO AL PUBLIC
DAMAGE REPORTED TO A HOME JUST SOUTH OF
OCTAGON IN MARENGO COUNTY AT THE
INTERSECTION OF HUMMINGBIRD LN AND PILLIE
RD. TREES DOWN. BRICKS FROM EXTERIOR IN
SHOWER. POSSIBLE TORNADO. VIA SOCIAL MEDIA,
NEW LSR ISSUED TO ADD SPECIFIC LOCATION.
&&
GGOGGINSLocal storm report, Jan 21, 8:17 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM TSTM WND DMG 1 SE BENTON 32.30N 86.81W
01/21/2017 LOWNDES AL PUBLIC
18-WHEELER BLOWN OVER NEAR BENTON ON U.S.
HIGHWAY 80. .
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:52 AM CST | Special Weather Statement | BMX | Dallas, Lowndes | 38 min |
| Jan 21, 4:19 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 41 min |
| Jan 21, 5:21 AM CST | Tornado Warning | BMX | Marengo | 54 min |
| Jan 21, 7:02 AM CST | Tornado Warning | BMX | Autauga, Lowndes | 43 min |
| Jan 21, 7:24 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 51 min |
| Jan 21, 7:37 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 38 min |
| Jan 21, 7:50 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Jan 21, 7:52 AM CST | Tornado Warning | BMX | Elmore | 38 min |
| Jan 21, 7:58 AM CST | Tornado Warning | BMX | Elmore | 32 min |
| Jan 21, 8:07 AM CST | Severe Thunderstorm Warning | BMX | Coosa | 23 min |
| Jan 21, 8:22 AM CST | Tornado Warning | BMX | Coosa, Elmore, Lee, Macon, Tallapoosa | 53 min |
| Jan 21, 8:41 AM CST | Tornado Warning | BMX | Chambers, Lee, Macon | 47 min |
| Jan 21, 8:58 AM CST | Tornado Warning | BMX | Pike | 47 min |
| Jan 21, 9:23 AM CST | Tornado Warning | BMX | Barbour | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.